Safety Alerts & Recalls
What does this mean?
Ziprasidone is an antipsychotic drug used to treat the serious mental health disorders schizophrenia and bipolar I disorder. To work properly, ziprasidone should be taken every day as prescribed. The benefits of ziprasidone outweigh this rare risk of skin reactions. If you take ziprasidone or Geodon, and are feeling well, please continue to take your medicine as directed.
It is important, however, to be aware that treatment with ziprasidone might cause you to have a rash and other symptoms.
Call your healthcare provider and seek immediate care if you develop any of the following signs or symptoms:
--- Skin rash
--- Swollen face
--- Swollen lymph gland
If you have any questions or concerns about this alert or your treatment with ziprasidone, please discuss them with your healthcare provider. Do not stop taking your medicine or change your dose without first talking to your healthcare provider.
Patients and healthcare providers are encouraged to report side effects related to the use of medicines to the FDA's MedWatch program. You can reach MedWatch by:
--- Telephone: 1-800-332-1088
--- Fax: 1-800-332-0178
--- Mail: MedWatch, FDA, 5600 Fishers Lane, Rockville, MD 20852-9787
--- Website: http://www.fda.gov/Safety/MedWatch/default.htm
FDA Warns Ziprasidone (Geodon) May Cause Rare but Serious Skin Reactions
The US Food and Drug Administration (FDA) is warning that the medicine ziprasidone (marketed under the brand name, Geodon) is associated with a rare but serious skin reaction known as DRESS (which stands for Drug Reaction with Eosinophilia and Systemic Symptoms). A warning has been added to the Geodon prescribing information to describe this serious condition.
DRESS may start as a rash that can spread to all parts of the body. It can include fever, swollen lymph nodes, and inflammation of the liver, kidney, lungs, heart, or pancreas. DRESS also causes a higher-than-normal number of a certain white blood cells in the blood. DRESS can lead to death.
Patients who have a fever with a rash and/or swollen lymph glands should seek immediate medical care.
For more information, please visit: more information here